Come join others currently navigating treatment in our weekly Zoom Meetup! Register here: Tuesdays, 1pm ET.
Fill Out Your Profile to share more about you. Learn more...

Severe depression after finishing treatment

I finished 6 months of chemo and had double mastectomy with reconstruction almost 4 months ago(very end of February) for TNBC. I had pCr… Since then I deal with adrenal insufficiency caused by Keytruda/Pembrolizumab and went few times at the ER for low Na levels.

But in the aftermath, the most horrific is the depression that started one week ago. I have waves of anxiety all day long, can`t eat in spite of the hydrocortisone I`m taking daily, feel immense pressure on my chest.

I don`t know what to make of it, don`t understand why it appeared, why now and what to do. I was fine untill a week ago. Now I`m doing relaxation exercises for hours… I am tired of them…

On Tuesday I`m seeing a psychiatrist.

Anybody went through something like this? Any advice? Please!

Tagged:

Comments

  • mountainmia
    mountainmia Member Posts: 857

    Immense pressure on your chest deserves being seen immediately. Obviously I don't know you or your symptom or treatment set, your overall health, etc. I'm not a doctor. But please go to the emergency room for evaluation. Waves of anxiety, can't eat, immense pressure. Sure, could be something else entirely. But if it's a heart issue, you want to find out now.

  • nume
    nume Member Posts: 81

    Thank you, Mountainmia!

    …I calmed down a bit now(here it`s evening time). My husband called(he`s not home. He left for work some 10 days ago) and he kept me on the phone for one hour. It helped. It`s not the heart. My blood pressure is good(13-15 the spikes are due to anxiety), my pulse is a bit high(100-105). It is and feels like a serious depression and I am scared it`s because of the hydrocortisone, that I can`t stop anyway, or the immunotherapy I had.

    If it`s none of the above… It would help knowing it happened to somebody else at this stage…And what to do.

    XO

  • trishyla1
    trishyla1 Member Posts: 44

    It happens. A lot. I've met so many other cancer patients/survivors since my diagnosis six and a half years ago, and most if them have experienced depression and PTSD during or after treatment. A cancer diagnosis is a life altering event. I think it would be more shocking if you didn't experience anxiety and depression after so much trauma.

    That being said, it does get better. It takes time, but it sounds like you're doing all the right things. Paying attention to your body, reaching out for help, having a support system.

    Be gentle with yourself. You've been through so much. It'll take time to heal, both physically and mentally.

    Best wishes for continued healing.

  • moderators
    moderators Posts: 7,887

    Sending hugs to you, @nume. Cancer diagnosis and treatment can be traumatizing for many — it's no surprise you're still managing the emotions, and as trishyla1 mentions, you're NOT alone.

    Here's some helpful info from our main Breastcancer.org site that you might find informative:

    We hope you find this helpful, and that you find some relief soon.

    —The Mods

  • tb90
    tb90 Member Posts: 279

    Nume, this is so common and a very typical response to all you have been through. It feels dreadful, but it is treatable and you won’t feel like this forever. There are so many reasons for the post treatment crash. I don’t know your situation enough to suggest factors that may have led to your depression. It is wonderful that you are seeing a psychiatrist. I too experienced this and although the treatment took some time, I recovered fully. Accept this as just one more SE of treatment. Don’t panic. Try to receive every support you can to get through the worst of this. Your partner sounds very supportive. Make your life as easy as possible right now, take time to heal. Your mental health often reacts after the crisis is over. Just like your body had to heal, now it’s your mental health. This is normal. It will get better. You are doing everything right. Stay here to receive more support from those of us who have been there. I will watch for your posts. Wish I could do more.

  • nume
    nume Member Posts: 81

    Trishyla1, tb90, Thank you so much! Really helps to know it`s normal!

    Since yesterday evening it seems I crashed: feel more tired, the depression takes over to replace the anxiety. It`s somehow better: I`ve been overactive, overthinking, jittery and nauseous for a week. Now I calmed down, I feel rather passive and slow, not very present.

    My husband called to tell me he`s coming back home. I`m so grateful but worried at the same time: he already took 3 months to work from home and he returned to work, in the office, some 10 days ago. His colleagues were really supportive all along but now …I worry he will loose his job because of me…

    tb90, what treatment did you have and how long it took to work?

    Thank you all, one more time, for the support!

  • tb90
    tb90 Member Posts: 279

    I saw a psychiatrist who actually specialized in treating persons with cancer, available through CancerCare. He prescribed an antidepressant and an anti anxiety medication. It helped immediately as I was finally able to sleep. The anti anxiety med was eliminated once the antidepressant kicked in. It typically takes a few months for antidepressants to become effective. I know that seems like a lifetime right now. In the meantime, there are self care techniques you can practice and hopefully maintain even once you start to feel better. Your psychiatrist may have other suggestions. If you ever have thoughts of suicide, tell someone right away. I too worried about the impact I was having on others. I am a social worker and used to being the helper. I was never suicidal, but didn’t want to harm my loved ones. Yes, it’s hard on them, but it’s your turn to be their priority. Please try to focus on you right now. You will be there for them in the future.